Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Surjectivity for Hamiltonian $ G$-spaces in $ K$-theory

Authors: Megumi Harada and Gregory D. Landweber
Journal: Trans. Amer. Math. Soc. 359 (2007), 6001-6025
MSC (2000): Primary 53D20; Secondary 19L47
Published electronically: June 4, 2007
MathSciNet review: 2336314
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact connected Lie group, and $ (M,\omega)$ a Hamiltonian $ G$-space with proper moment map $ \mu$. We give a surjectivity result which expresses the $ K$-theory of the symplectic quotient $ M //G$ in terms of the equivariant $ K$-theory of the original manifold $ M$, under certain technical conditions on $ \mu$. This result is a natural $ K$-theoretic analogue of the Kirwan surjectivity theorem in symplectic geometry. The main technical tool is the $ K$-theoretic Atiyah-Bott lemma, which plays a fundamental role in the symplectic geometry of Hamiltonian $ G$-spaces. We discuss this lemma in detail and highlight the differences between the $ K$-theory and rational cohomology versions of this lemma.

We also introduce a $ K$-theoretic version of equivariant formality and prove that when the fundamental group of $ G$ is torsion-free, every compact Hamiltonian $ G$-space is equivariantly formal. Under these conditions, the forgetful map $ K_{G}^{*}(M)\to K^{*}(M)$ is surjective, and thus every complex vector bundle admits a stable equivariant structure. Furthermore, by considering complex line bundles, we show that every integral cohomology class in $ H^{2}(M;\mathbb{Z})$ admits an equivariant extension in $ H_{G}^{2}(M;\mathbb{Z})$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53D20, 19L47

Retrieve articles in all journals with MSC (2000): 53D20, 19L47

Additional Information

Megumi Harada
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4
Address at time of publication: Department of Mathematics and Statistics, McMaster University, 1280 Main Street West, Hamilton, Ontario, Canada L8S 4K1

Gregory D. Landweber
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222
Address at time of publication: Department of Mathematics, Bard College, Annandale-on-Hudson, New York 12504

PII: S 0002-9947(07)04164-5
Keywords: Equivariant $K$-theory, Kirwan surjectivity, Morse-Kirwan function, symplectic quotient, Atiyah-Bott lemma, equivariant formality
Received by editor(s): August 25, 2005
Received by editor(s) in revised form: September 8, 2005
Published electronically: June 4, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia